Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 256, NWS Memphis, TN

July 4, 2018DeSoto County, Tate County, Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2018, 5:27 PM CDT for DeSoto County, Tate County, Tunica County, Mississippi. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 5:27 PM CDT (22:27 UTC)
Expired
Jul 4, 2018, 6:15 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeSoto County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 62 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:56 PM CDTTSTM WND DMGHernando, MSTREES DOWN BLOCKING ROADS IN AND AROUND CITY OF HERNANDO. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS54 KMEG 042227
SVRMEG
MSC033-137-143-042315-
/O.NEW.KMEG.SV.W.0256.180704T2227Z-180704T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
527 PM CDT WED JUL 4 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central DeSoto County in northwestern Mississippi...
  Northeastern Tunica County in northwestern Mississippi...
  Tate County in northwestern Mississippi...

* Until 615 PM CDT.

* At 526 PM CDT, a severe thunderstorm was located over Independence,
  or 9 miles northeast of Senatobia, moving west at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hernando, Senatobia, Coldwater, Barr, Lake Cormorant, Phillipp,
  Eudora, Independence, Arkabutla, Wakefield, Newport, Trinity,
  Cockrum, Frees Corners, Crossroad, Bright, Nesbit, Prichard, Glover
  and Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Arkabutla Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3495 9023 3484 8972 3479 8972 3458 8977
      3465 9031
TIME...MOT...LOC 2226Z 102DEG 22KT 3470 8984 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
100 
WWUS54 KMEG 042241
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
541 PM CDT WED JUL 4 2018

MSC033-137-143-042315-
/O.CON.KMEG.SV.W.0256.000000T0000Z-180704T2315Z/
DeSoto MS-Tunica MS-Tate MS-
541 PM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL DESOTO...NORTHEASTERN TUNICA AND NORTHWESTERN TATE
COUNTIES...

At 540 PM CDT, a severe thunderstorm was located over Coldwater, or 7
miles north of Senatobia, moving west at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hernando, Coldwater, Lake Cormorant, Arkabutla, Phillipp, Eudora,
Robinson Gin, Newport, Trinity, Lurline, Dooley, Alphaba, Cockrum,
Frees Corners, Bright, Nesbit, West Days, Lost Lake, Prichard and
Love.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3485 8976 3465 8986 3465 9031 3495 9023
TIME...MOT...LOC 2240Z 102DEG 22KT 3472 8995 

HAIL...<.75IN
WIND...60MPH
 
$$
422 
WWUS54 KMEG 042254
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
554 PM CDT WED JUL 4 2018

MSC033-137-143-042315-
/O.CON.KMEG.SV.W.0256.000000T0000Z-180704T2315Z/
DeSoto MS-Tunica MS-Tate MS-
554 PM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL DESOTO...NORTHEASTERN TUNICA AND NORTHWESTERN TATE
COUNTIES...

At 553 PM CDT, a severe thunderstorm was located near Coldwater, or 7
miles southwest of Hernando, moving west at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hernando, Coldwater, Lake Cormorant, Arkabutla, Phillipp, Eudora,
Robinson Gin, Newport, Trinity, Dooley, Frees Corners, Bright,
Nesbit, West Days, Lost Lake, Prichard, Love, Glover, Banks and
Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Arkabutla Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3487 8984 3465 8992 3465 9031 3495 9023
TIME...MOT...LOC 2253Z 102DEG 22KT 3474 9005 

HAIL...<.75IN
WIND...60MPH
 
$$
096 
WWUS54 KMEG 042309
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
609 PM CDT WED JUL 4 2018

MSC033-137-143-042319-
/O.EXP.KMEG.SV.W.0256.000000T0000Z-180704T2315Z/
DeSoto MS-Tunica MS-Tate MS-
609 PM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DESOTO...NORTHEASTERN
TUNICA AND NORTHWESTERN TATE COUNTIES WILL EXPIRE AT 615 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3487 8984 3465 8992 3465 9031 3495 9023
TIME...MOT...LOC 2309Z 102DEG 22KT 3476 9016 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 2:50 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CDT Wed Jul 4 2018

.DISCUSSION...

Upper level ridge over the Midwest/central U.S. will retrograde
late Thursday/Friday, placing the Mid-South in northwest/northerly
upper flow. This will allow a weak front to move into the area,
with temperatures not as hot and increased precipitation chances.

For tonight...heat index values over 100 at many sites across the
Mid-South, so heat advisory continues. High-res models show
showers/a few tstorms over the area. Latest few runs of the CAMs,
as well as NAM/GFS, suggest convection persisting well into the
evening hours. Will raise POPs into the chance category for the
00-06Z period for SW TN/N MS/E AR. Agree with SPC assessment of
gusty winds possible, given strong DCAPEs across area.

Lingering effects of upper ridge should persist through Thursday.
Weak front will work in by late afternoon, but forecast highs in the
90s and dewpoints in the 70s suggest a heat advisory may be needed
for portions of the area, especially NE AR/MO Bootheel. Will let
midnight shift re-evaluate after the evening convection.

Upper-level transition in full swing by Thursday night/Friday. Mid-
South should see less influence from upper ridge, focusing of weak
frontal boundary, and weak upper system rounding the east side of
the ridge. Showers/tstorms increasing late Thursday night, and
widespread precipitation on Friday. At this point no organized
severe or widespread heavy rain is expected.

For Saturday...surface boundary should be drifting over N MS. Weak
systems riding along southern periphery of upper ridge should
keep convection mostly over and south of our N MS counties.

Surface boundary should wash out by late weekend, allowing moisture
and POPs to return to much of the area into early next week.
Upper ridge to build back over the MS/OH valley area by late in
the forecast period, which will mean increasing temps as well.

GW

&&

.AVIATION...

For 18Z TAFs

Scattered showers/thunderstorms will develop late this afternoon.
These will result in brief localized periods of gusty wind and
diminished visibility. Otherwise, VFR expected most of this
period. Light winds generally from the east the entire period.
TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 10 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 10 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 4, 11:59 AM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Jul 4 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1159 AM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for the entire Mid-South today as
Heat Index values may exceed 105 degrees at times this afternoon
and early this evening.

A few strong storms are possible this afternoon and evening over
southwest Tennessee...northern Mississippi...and extreme eastern
Arkansas. Gusty wind...heavy rain...and lightning are the primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat Index values may exceed 105 degrees on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 3:36 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
336 PM CDT WED JUL 4 2018

MSZ002-013-014-042115-
Lafayette MS-Marshall MS-Union MS-
336 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...

At 334 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over New Albany, moving west at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lafayette...southeastern Marshall and western
Union Counties should monitor this storm closely.

LAT...LON 3436 8950 3458 8950 3459 8892 3445 8890
TIME...MOT...LOC 2034Z 088DEG 27KT 3451 8899

TLSJr
Special weather statement, Jul 4, 4:27 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
427 PM CDT WED JUL 4 2018

MSZ002-008-012-013-042200-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
427 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
Eastern Tate County in northwestern Mississippi...

At 427 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bethlehem, or 7
miles south of Wall Doxey State Park, moving west at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southern Marshall...northeastern
Panola and eastern Tate Counties should monitor this storm closely.

LAT...LON 3464 8933 3446 8936 3448 8989 3475 8983
TIME...MOT...LOC 2127Z 099DEG 31KT 3456 8944
Special weather statement, Jul 4, 5:23 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
523 PM CDT WED JUL 4 2018

MSZ001-002-008-042315-
Marshall MS-DeSoto MS-Tate MS-
523 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

West central Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...

At 523 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Independence, or 12
miles east of Hernando, moving west at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in west central Marshall...DeSoto and Tate Counties should
monitor this storm closely.

LAT...LON 3465 9021 3467 9022 3469 9022 3470 9023
      3472 9021 3472 9020 3486 9020 3497 9018
      3497 8979 3483 8966 3465 8971 3460 8973
      3462 9024
TIME...MOT...LOC 2223Z 102DEG 22KT 3476 8978

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:32 AM CDTHeat AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more40 hr
Jul 4, 3:36 PM CDTSpecial Weather StatementMEGUnion39 min
Jul 4, 4:27 PM CDTSpecial Weather StatementMEGMarshall33 min
Jul 4, 5:23 PM CDTSpecial Weather StatementMEGDeSoto, Tate52 min
Jul 4, 6:01 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica15 min
Jul 4, 6:51 PM CDTExcessive Heat WarningMEGCoahoma, Tunica25 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.